These viral infections are very common and very easy to catch. Medical care generally isn't needed.
More than 200 different viruses can cause colds. Rhinoviruses are estimated to cause 10% to 40% of all colds.
The viruses that cause colds travel easily through the air and quickly transfer from one object to another. They infect the lining in your nose. So you can catch a cold by breathing in air that includes the virus or by touching something that has the virus on it and then touching your face.
Americans catch millions of colds each year, according to the Centers for Disease Control and Prevention (CDC). Colds are the most common reason people visit the doctor, says the American Lung Association (ALA).
Stay away from people who have colds. If you have to be around those folks, wash your hands whenever you touch someone or something that could have been in contact with the virus. And try to keep your hands away from your face.
Most colds strike in the winter and spring, but can occur at any time of the year, says CDC.
Young children catch between six and eight colds per year, while adults usually have two to four during that same time, according to the ALA.
Colds can last up to 14 days, but most wind down after about one week.
A congested and runny nose, scratchy and sore throat, and coughing and sneezing join in announcing a cold's presence.
If your symptoms are unusually severe or if you have a high fever, you should see your doctor, says the ALA. You should also see a doctor if you have sinus pain, pain in your ears or a flare-up of a chronic lung problem, such as asthma, according to the ALA.
Antibiotics will not help. They only help with bacterial infections. If you take antibiotics for a cold, they may cause unwanted side effects.
There are many over-the-counter medicines that may help ease your symptoms. Look for those that contain acetaminophen for fever and aches and pains, an antihistamine to calm sneezing and coughing, and decongestants to help unplug a stuffy nose.
Do not give cough or cold medicines to young children unless instructed to do so by a doctor. Also, don't give anyone under 18 any medicine that contains aspirin. It can put them at risk for a life-threatening illness called Reye's syndrome. For a cough in children at least 1 year old, a small amount of honey may help. Don't give honey to children under 1.
There's no evidence that taking more than the recommended amount of vitamin C helps. Taking too much vitamin C can cause other health problems, such as diarrhea.
There is no significant clinical evidence that herbal medicines help treat colds, says the ALA.
No. Your body needs food and fluids to help it combat the illness, so don't starve anything.
Treat your cold as early as possible. Drink plenty of liquids to give your body enough fluid to help fight the virus. If you smoke, try to quit or cut back when you have a cold, and don't drink alcohol.
To learn more about colds, visit the Colds health topic center. You can also find out more at these websites: